JLE

European Journal of Dermatology

MENU

Psoriasis during therapy with olanzapine Volume 13, issue 4, July 2003

Authors
Dipartimento di Dermatologia Infiammatoria, Polo Dermatologico S. Gallicano (IRCCS) Via Elio Chianesi, 53, 00144 Roma, Italy

The role of several drugs (lithium, betablockers, clonidine, digoxin, nonsteroidal anti-inflammatory agents, interferon and tetracyclines) in inducing or exacerbating psoriasis is not completely understood. We report two cases of psoriasis in patients treated with olanzapine, a new drug used for psychotic disorders. In the first patient worsening of a pre-existing mild psoriasis occurred shortly after starting olanzapine treatment, followed by a relapse of the dermatological disease after a new administration of the anti-psychotic drug. In the second case we observed the onset of psoriasis during olanzapine treatment in an individual without any previous history of psoriasis but with a family history of the disease. Although the mechanism by which psoriasis may be induced or exacerbated by olanzapine remains unknown, these observations underline the need for caution and close follow-up in the pharmacological management of patients with psoriasis or a family history of the disease.